What causes lightheadedness, achy leg and pain in arms after taking Coumadin?

default
Posted on Sat, 13 Jun 2015 in Blood Disorders
Question: I'm on coumadin for a dvt. these past few days I've felts my symptoms of lightheadedness, achy leg, pain in my left arm, shortness of breathe come back after subsiding these past 3 months. and just now I had a nose bleed but my inr is around a 2, possibly even lower. is everything OK with me?
doctor
Answered by Dr. Anil Parth Desai 47 minutes later
Brief Answer:
I would recommend a coagulation profile again & CT scan of head &chest.

Detailed Answer:
Hi, I did review your concern.
Considering your age as shown on information bar as 21 years, to develop DVT is rare and would mean that either you had an immobilization event for too long a time or you probably have a congenital predispostion to clotting or you were on some clot enhancing pills like oral contraceptives. i would be more than happy to answer you on these details once you provide me more information.
About the recent feelings of lightheadedness and achy leg and pain in arms, these side effect can be due to warfarin directly or indirectly. Some people tend to bleed easily even at low INRs on warfarin and it is then better to shift them on other anticoagulants. Sometimes even without bleeding warfarin can cause arm pain for obscure reasons. Another reason could be that since your INR is low these effects can be due to clots in your brain. so we need to know whether it is an ischemic event/bleeding event or completely normal brain blood anatomy. For this we need a CT scan or a MRI of brain with diffusion weighted imaging.

Your recent nose bleed may indicate more in favour of bleeding event so a coagulation profile again with platelet count, PT,PTTK and INR would be helpful. And if you have bleeding tendencies at INR 2 , the doctor can lower it down at a level where you dont have further bleeding. every person is different and some need special titration of doses.
A spiral chest CT is indicated because of your shortness of breath, if it is causing you a significant distress. Sometimes old DVT clots can just loose their hold off the veil wall in legs and can reach the the lungs and cause problems there. so we need to diagnose this condition known as pulmonary embolism.
These sounds like a lot of tests, but my advice would be to be careful and cautious as you are on coumadin and does titration based on side effects is critical here.
Also please let the doctor know if you develop any skin changes on your extremities as may sometimes occur with warfarin.
Morever, it is very essential what other drugs you are taking along with coumadin as its levels get altered via metabolism and interaction with other drugs-herbal or allopathic.
I hope this helps.
let me know if you have any more questions or concerns and please provide feedback about your health progress.
I will be more than happy to help you.
Wish you a very healthy life ahead.

Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
default
Follow up: Dr. Anil Parth Desai 2 hours later
I took birth control and got the dvt at age 18. March 2012. My i_n_r is a 1.0 I started feeling the shortness of breath and light headedness on february 22nd 2015 after a heavy night of drinking and I never drink... And since then I have gotten an x ray and a cat scan and they came back normal. Other drugs that I am taking are Zyrtec for allergies since my allergist said that the shortness of breath could be due to allergies and I am also taking omeprazole because they said I could have heartburn which is causing me to constantly clear my throat
doctor
Answered by Dr. Anil Parth Desai 18 minutes later
Brief Answer:
I would recommend repeating INR from other lab and screening for APLA.

Detailed Answer:
Hi I did review your concern.
Your lightheadedness can be due to heavy alcohol intake and that can also affect coumadin levels acutely.
Omeprazole can cause increase in effect of coumadin by increasing its blood levels.
Your INR is normal which is low for a person who has had been on coumadin.

I would recommend you to repeat a coagulation study from another laboratory especially the INR just to be sure that the value is accurate, as many labs make mistakes in accurate calculation of INR values. Hence a value from another laboratory may be helpful.

Also if your symptoms of lightheadedness and arm weakness or pain persist i would advice a head CT scan to identify any bleeding/ischemic event. Since you have a h/o DVT and if you still are experiencing shortness of breath I will advice you to consult a doctor and get a D-dimer, doppler venous ultrasound of leg and if needed a spiral CT of chest done again to rule out pulmonary embolism. it is better to be cautious.
Since you have had DVT at young age with an oral contraceptive, I would recommend you to get tested for Antiphospholipid antibody (APLA) which can be done by the coagulation laboratory itself.
Also avoid alchohol as it can alter coumadin levels and also do not have much of olive oil and spinach as it contains vitamin K which can decrease effects of warfarin.

So all in all, my initial recommendations would be
1) Repeat INR and coagulation profile along with APLA from other coagulation laboratory for confirmation.
2) If you still are experiencing lightheadedness and arm pain and weakness- consult a neurologist and get a CT scan done of the head.
3)Review medications with your doctor if they are affecting warfarin levels.

I hope this helps.
Let me know if you have any more questions or concerns. Also provide me with feedback of test results and your health.
Wish you healthy and happy life ahead my friend.
Sincerely,
Dr Parth Desai
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Anil Parth Desai

Pathologist and Microbiologist

Practicing since :2009

Answered : 593 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Pain in arm

doctor1 MD

62 year old male drinking since about age 15years of age. Symptoms witnessed focal seizures with about 30min postictal confusion, bilateral arm...

doctor1 MD

Hi, my name is vickie I am a 45 year old female. I had symptoms of heart attack from 2000-2008 I had been seen several times at doctors office &...

doctor1 MD

My 26 year old daughter was diagnosed with a Complex Migraine after a brain scan and Lumbar Puncture came back normal (Friday). She returned to the...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... My grandson has been suffering pain in his arms, then later in his...

doctor1 MD

I had PMR and was on Methylprednisolone from May 2, 2016 to my last 1/2 MG April 5th, 2017. I had rotator cuff surgery on my right shoulder XXXXXXX...

doctor1 MD

I experience severe heartburn when I exercise. It's always accompanied by significant pain in my right arm. After about 20-30 minutes of exercise...

doctor1 MD

I am having upper back and arm pain after my spinal lumber puncture. the pain is going up to my hand. Is this normal m

Get personalised answers from verified doctor in minutes across 80+ specialties

183 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2